Codeine and tramadol can cause breathing problems in children
Codeine and tramadol are opioid drugs that can be used to treat pain. Codeine is also found in some cough and cold remedies.
These drugs can cause life-threatening breathing problems in children. Some children and adults break down codeine and tramadol into their active forms faster than others. This can cause the opioid level to rise too high and too quickly in these people.
Breastfeeding mothers who take codeine or tramadol can pass dangerous levels of opioids to their babies through breast milk. These infants may become too drowsy, have difficulty breastfeeding, or have severe breathing problems.
That’s why the United States Food and Drug Administration is tightening drug labels for codeine and tramadol to protect breastfed children and babies.
Beware of giving codeine or tramadol to children
The FDA warns that children under 12 should not take codeine products to treat pain or cough or tramadol to treat pain.
The FDA has not approved tramadol for use in children. Children under 18 should not take tramadol to treat pain after surgery to remove tonsils (tonsillectomy) or adenoids (adenoidectomy). (The codeine labeling already warns that children should not be treated for postoperative pain with codeine in these cases.)
Young people between the ages of 12 and 18 who are obese or have obstructive sleep apnea (blocked airflow during sleep) or have a weakened respiratory system should not take codeine or tramadol. These risk factors can increase their risk of serious breathing problems.
Tramadol is only available for adults and by prescription to treat pain. Codeine products are available by prescription and, in some states, over the counter (OTC). Codeine is often combined with acetaminophen in prescription pain relievers and with other cold medicines for the treatment of coughs.
Alternatives to codeine and tramadol
There are several alternatives for the management of pain in children, which you should discuss with your healthcare professional or pharmacist.
There are also alternative over-the-counter and prescription cough medications. The FDA does not recommend over-the-counter cold and cough medications for children under 2 years of age. Even in older children who have a cold, the cough is usually mild and goes away within a few days, so they may not need to take medicine.
How to tell if your child’s medicine contains codeine or tramadol
Read the label to make sure the medicine does not contain codeine or tramadol. Also, ask your health care provider or pharmacist if your medicine contains codeine or tramadol.
This article appears on the FDA’s Consumer Updates page, which features the latest information on all products regulated by the FDA.
back to the top